Utah, 2005

Damaging Wind in Utah, June 28, 2005

June 28, 2005 · NWS GJT · 1 event in 1 county or zone

Strong thunderstorm outflow winds were clocked at the Bryson RAWS automated observing station.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Strong thunderstorm outflow winds were clocked at the Bryson RAWS automated observing station.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 28, 1:29 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Jun 28, 1:29 PM MST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
229 PM MDT TUE JUN 28 2005

UPDATED TO ADD SEVERE THUNDERSTORM WATCH FOR EASTERN UTAH AND
PORTIONS OF NORTHWEST COLORADO.

.SHORT TERM (TONIGHT THROUGH THURSDAY)...

FAST-MOVING THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST AT ABOUT
50 MPH ACROSS THE WESTERN THIRD OF THE FORECAST AREA. SPC ISSUED A
SVR WATCH EARLIER AND ZONES WERE UPDATED FOR IT. EXPECT
STRONG DOWNBURST/MICROBURST WINDS WITH STORMS IS VERY UNSTABLE
ENVIRONMENT.

GOOD SPEED SHEAR ALOFT AND JET NOSING INTO FOUR CORNERS. GOOD
INVERTED V SOUNDING...STRONG SHORTWAVE LIFTING OUT OF GREAT BASIN
AND TRAVELING OVER THE AREA TONIGHT. COMBINATION OF DYNAMIC LIFT...
JET INFLUENCES...AND STRONG AMBIENT WIND FLOW ALOFT ALL CONTRIBUTE
TO THE POSSIBLE SEVERE TSTMS WITH DAMAGING WINDS THROUGH MID-
EVENING.

ALONG WITH SEVERE TSTM POSSIBILITIES...STRONG GENERAL WINDS AND
THUNDERSTORM OUTFLOWS COMBINE WITH VERY LOW HUMIDITY AND MOSTLY DRY
THUNDERSTORMS TO PRODUCE RED FLAG WARNING CONDITIONS ACROSS WESTERN
COLORADO THROUGH THIS EVENING.

MUCH DRIER AIRMASS MOVES INTO THE AREA OVERNIGHT IN WESTERLY FLOW
BEHIND THE TROUGH.

.LONG TERM (THURSDAY NIGHT THROUGH TUESDAY)...NO CHANGES TO THE
GENERAL FORECAST OF A CONSISTENT DRY PATTERN WITH TEMPS A LITTLE
ABOVE NORMAL. MODELS CONTINUE TO ADVERTISE A BROAD AREA OF HIGH
PRESSURE ACROSS THE SOUTHERN HALF OF THE CONUS...WITH WESTERLY FLOW
ACROSS THE NORTHERN HALF. THE GFS INDICATES THAT THE LOW WEAKENS OVER
THE WEST DURING THE WEEKEND FOR A WEAK SOUTHWESTERLY FLOW OVER THE
FORECAST AREA THROUGH THE LATER DAYS OF THE PERIOD. HOWEVER THE 00Z
EC DOES NOT SHOW THIS TREND. AND FOR THE ENTIRE PERIOD IS STRONGER
WITH THE HIGH PRESSURE...EXTENDING IT OVER THE SOUTHERN 2/3RDS OF THE
CONUS. IN ANY CASE THE CONDITIONS WILL REMAIN DRY. TO ACCOUNT FOR THE
STRONGER HIGH IN THE EC HAVE KEPT TEMPS A LITTLE ABOVE THE MEX
GUIDANCE.

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...RED FLAG WARNING FOR WESTERN COLORADO BELOW 8000 FEET
       THIS AFTERNOON UNTIL 10 PM MDT.
   ...SEVERE THUNDERSTORM WATCH FOR NORTHWEST COLORADO UNTIL
       8 PM MDT INCLUDING WESTERN MOFFAT...RIO BLANCO...GARFIELD
       ...AND MESA COUNTIES.
.UT...RED FLAG WARNING FOR SOUTHEAST UTAH BELOW 6500 FEET
       UNTIL 10 PM MDT.
   ...SEVERE THUNDERSTORM WATCH FOR ALL OF EASTERN UTAH UNTIL
       8 PM MDT.

&&

CJC/EH/JDC
Hazardous weather outlook, Jun 28, 12:07 PM MST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
107 PM MDT TUE JUN 28 2005

UPDATED FOR SEVERE THUNDERSTORM WATCH FOR EASTERN UTAH AND NORTHWEST
AND WEST CENTRAL COLORADO

COZ004-005-010>012-014-018>023-291200-
ANIMAS RIVER BASIN-CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
ELKHEAD AND PARK MOUNTAINS-FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
SAN JUAN RIVER BASIN-SOUTHWEST SAN JUAN MOUNTAINS-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-
107 PM MDT TUE JUN 28 2005

...RED FLAG WARNING FOR DRY THUNDERSTORMS...GUSTY WINDS...AND LOW
RELATIVE HUMIDITY IN EFFECT THROUGH 2200 HOURS TONIGHT FOR WESTERN
COLORADO BELOW 8000 FEET...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING WILL DEVELOP THIS
AFTERNOON.  MANY STORMS WILL GENERATE WIND GUSTS TO 40 MPH AND
POSSIBLY SMALL HAIL. ISOLATED STORMS MAY PRODUCE WIND GUSTS AS HIGH
AS 60 MPH. THE STORMS WILL DIMINISH IN STRENGTH AFTER 9 PM...BUT
ISOLATED STORMS AFTER MIDNIGHT WILL PERSIST...MAINLY NORTH OF
INTERSTATE 70.

DRY LIGHTNING WILL BE COMMON FOR THE LOWER ELEVATIONS BELOW 8000
FEET.  WITH STRONG WIND GUSTS AND LOW RELATIVE HUMIDITY...EXTREME
FIRE CONDITIONS WILL EXIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

FOR WEDNESDAY...ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE IN THE HIGH COUNTRY...MAINLY NORTH OF INTERSTATE 70.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

UTZ023>025-291200-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-TAVAPUTS PLATEAU-
107 PM MDT TUE JUN 28 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM MDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST UTAH.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING WILL DEVELOP THIS
AFTERNOON.  MANY STORMS WILL GENERATE WIND GUSTS TO 40 MPH WITH SMALL
HAIL POSSIBLE. ISOLATED SEVERE STORMS MAY OCCUR WITH WIND GUSTS
REACHING 60 MPH OR GREATER.  THE STORMS WILL DIMINISH IN STRENGTH
AFTER 8 PM...BUT ISOLATED STORMS AFTER MIDNIGHT WILL PERSIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

FOR WEDNESDAY...ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE IN THE HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

UTZ022-027>029-291200-
ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
LA SAL AND ABAJO MOUNTAINS-SOUTHEAST UTAH-
107 PM MDT TUE JUN 28 2005

...RED FLAG WARNING FOR DRY THUNDERSTORMS...GUSTY WINDS...AND LOW
RELATIVE HUMIDITY IN EFFECT THROUGH 10 PM TONIGHT FOR SOUTHEAST
UTAH BELOW 6500 FEET...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM MDT TONIGHT...

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING WILL DEVELOP THIS
AFTERNOON.  MANY STORMS WILL GENERATE WIND GUSTS TO 40 MPH WITH SMALL
HAIL POSSIBLE. ISOLATED SEVERE STORMS MAY OCCUR WITH WIND GUSTS
REACHING 60 MPH OR GREATER.  THE STORMS WILL DIMINISH IN STRENGTH
AFTER 8 PM...BUT ISOLATED STORMS AFTER MIDNIGHT WILL PERSIST.

DRY LIGHTNING WILL BE COMMON FOR THE LOWER ELEVATIONS BELOW 6500
FEET.  WITH STRONG WIND GUSTS AND LOW RELATIVE HUMIDITY...EXTREME
FIRE CONDITIONS WILL EXIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

COZ001>003-006>009-013-017-291200-
CENTRAL COLORADO RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
DEBEQUE TO SILT CORRIDOR-FLAT TOPS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LOWER YAMPA RIVER BASIN-ROAN AND TAVAPUTS PLATEAUS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
107 PM MDT TUE JUN 28 2005

...RED FLAG WARNING FOR DRY THUNDERSTORMS...GUSTY WINDS...AND LOW
RELATIVE HUMIDITY IN EFFECT THROUGH 2200 HOURS TONIGHT FOR WESTERN
COLORADO BELOW 8000 FEET...

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 8 PM MDT TONIGHT FOR
MOFFAT...RIO BLANCO...GARFIELD AND MESA COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING WILL DEVELOP THIS
AFTERNOON.  MANY STORMS WILL GENERATE WIND GUSTS TO 40 MPH WITH SMALL
HAIL POSSIBLE. ISOLATED SEVERE STORMS MAY OCCUR WITH WIND GUSTS
REACHING 60 MPH OR GREATER.  THE STORMS WILL DIMINISH IN STRENGTH
AFTER 8 PM...BUT ISOLATED STORMS AFTER MIDNIGHT WILL PERSIST.

DRY LIGHTNING WILL BE COMMON FOR THE LOWER ELEVATIONS BELOW 8000
FEET.  WITH VERY STRONG WIND GUSTS AND LOW RELATIVE HUMIDITY...
EXTREME FIRE CONDITIONS WILL EXIST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

FOR WEDNESDAY...ISOLATED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND THIS EVENING.

The radar

The Grand Junction radar (KGJX), 55 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand

When
June 28, 2:45 PM MST to 2:50 PM MST
Where
Grand County, 53 mi NE of Moab
Measured
59 kt (68 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.133, -108.850

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2005Every state in 2005This day in weather historyWarnings in Utah, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470068.